Lake St. Clair, 2016

Waterspout in Lake St. Clair, August 24, 2016

August 24, 2016 · NWS DTX · 2 events in 2 counties and zones

The Lasalle Ontario tornado developed over the Detroit River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

The Lasalle Ontario tornado developed over the Detroit River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 24, 2:12 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 24, 2:12 PM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
312 PM EDT WED AUG 24 2016

.DISCUSSION...

Decent MCV exiting Northern IL will track across far Southern Lower
MI through this evening. The hi-res models continue to have a robust
response to this feature, especially south of I 69. Will continue to
let the forecast work a few more hours despite radar trends and have
the likely POPs for the south half of the forecast region.
Thoughts on severe weather and flooding from earlier discussion
still largely on target. Severe threat, and even generic
thunderstorm threat is rather minimal. ML CAPEs were around 500 J/kg
with a 30kt low level jet feeding on the back side of the MCV. The
low level jet will also continue to advect some good moisture as
precipitable waters get to around 2 inches. While the storms should
continue to move to the northeast around 30 mph, the high water
content with the forcing on the back side of the MCV continuing to
feed the system could lead to a couple of rounds of showers and
storms with heavy rainfall for a few isolated locations, espcially
from Detroit on south. Subsidence behind this MCV will end most of
the shower and storm threat after about 02z until the next
convective system moves into the state from the west and southwest
around 12z Thursday.

The Thursday system is associated with a good shortwave and a
surface low riding along the cold front.  Lower MI will be in the
right rear entrance region of a good jet over the northern Great
Lakes.  500 mb winds get up to 50 kts with 0-6 km shear from 30-40
kts. Question will be the amount of instability. Both the NAM and
GFS keep the best instability south of the border, but with that
type of forcing would just need to squeeze a little instability into
Southeast Michigan to have a decent threat of severe winds with the
storms. Enough forcing to have likely POPs for areas south of a OZW
to PHN line.

Drier air works into the forecast area from 21z to 03z Thursday
evening for a mostly clear night. That dry air holds in place for
Friday morning, but then a return in moisture will bring broken
cumulus and cirrus by the afternoon for partly sunny skies.  The mid
and high level moisture continues to advect on good and deep
southwest flow Friday night into Saturday with plenty of cloud cover
expected. Saturday will stay dry as all of the instability and
forcing stays west of the forecast area.

Medium-range model consensus supports a deamplifying wave transiting
Lake Superior Saturday night. Best precip chances for now over the
Saginaw Valley closest to the best forcing/moisture advection. Weak
frontal boundary tracks through Sunday, but this will warrant only
low chance PoPs as there is little upper support. Dry forecast
favored for early next week with surface high attempting to build
into the Great Lakes. Above-normal temperatures are forecast Sunday
into early next week.

&&

.MARINE...

Moderate southerly flow in advance of a slowly approaching front
will be accompanied by showers an an occasional thunderstorm through
this evening. Another round of thunderstorms will sweep across the
southern waters on Thursday before winds veer to light to moderate
west northwest for the remainder of the week.

&&

.PREV DISCUSSION...
Issued at 1255 PM EDT Wed AUG 24 2016

AVIATION...

700-500mb forcing has given rise to a narrow band of showers that
will approach the TAF sites at or shortly before valid time.
Additional development behind this line and an increase in weak
echoes warrants carrying TEMPO -SHRA through the early and mid
aftn hours. Encroaching cloud deck presents a forecast issue as
cigs will no doubt lower, but MVFR is slowly eroding with diurnal
heating. Prefer to reserve MVFR mention until arrival of deepest
moisture w/ rain this evening. MCV over NE Illinois will bring a
high probability of rain with embedded TS to the Detroit area this
evening. Environment in the wake of this wave will be favorable
for fog or some low stratus.

//DTW Threshold Probabilities...

* High for cig aob 5kft
* Medium for tstorms impacting KDTW airspace

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...RBP/DT
MARINE.......JVC
AVIATION.....JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 24, 2:47 AM EST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
347 AM EDT WED AUG 24 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-250900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
347 AM EDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY, WITH BEST COVERAGE
EXPECTED DURING THE AFTERNOON AND EARLY EVENING. MOST STORMS WILL
NOT BE SEVERE, HOWEVER AN ISOLATED STORM MAY PRODUCE WIND GUSTS TO
60 MPH. STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL. MOVEMENT WILL BE FROM SOUTHWEST TO NORTHEAST AT 35 MPH.

A SMALL CHANCE FOR THUNDERSTORMS WILL CONTINUE OVERNIGHT...HOWEVER
THEY ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON THURSDAY...WITH THE
BIGGEST THREAT FROM THESE STORMS BEING TORRENTIAL RAINFALL.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-250900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
347 AM EDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY, WITH BEST COVERAGE
EXPECTED DURING THE AFTERNOON AND EARLY EVENING. STORMS MAY
PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS...BUT ONLY AN ISOLATED
STORM WILL CARRY THE POTENTIAL FOR GUSTS IN EXCESS OF 50 KNOTS.
MOVEMENT WILL BE FROM SOUTHWEST TO NORTHEAST AT 30 KNOTS.

A SMALL CHANCE FOR THUNDERSTORMS WILL CONTINUE OVERNIGHT FROM
SOUTHERN LAKE HURON SOUTHWARD...HOWEVER STORMS ARE NOT EXPECTED
TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON THURSDAY AND AGAIN ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

HLO

In the hours before

Special weather statement, Aug 24, 3:53 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
453 PM EDT WED AUG 24 2016

MIZ047-048-053-054-060>062-242200-
TUSCOLA-BAY-GENESEE-SAGINAW-SHIAWASSEE-LAPEER-MIDLAND-
453 PM EDT WED AUG 24 2016

...HEAVY DOWNPOURS OCCURING DURING EVENING COMMUTE...

AT 449 PM EDT...CLUSTERS OF SHOWERS AND ISOLATED THUNDERSTORMS WERE
CONCENTRATED FROM FLINT TO THE TRI CITIES...MOVING NORTHEAST AT 30
MPH.

LOCALLY HEAVY DOWNPOURS WILL BE THE PRIMARY HAZARD WITH THIS
ACTIVITY. WINDS OF 30 TO 40 MPH ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
FLINT...SAGINAW...MIDLAND...BAY CITY...OWOSSO...LAPEER...FLUSHING...
GRAND BLANC...DAVISON...FRANKENMUTH...CARO...IMLAY CITY...DURAND...
VASSAR...ALMONT...CLIO...CASS CITY...CHESANING...PERRY AND AUBURN.

TORRENTIAL RAINFALL WILL CAUSE LOW VISIBILITY FOR MOTORISTS AND MAY
PRODUCE LOCALIZED STREET FLOODING.

LAT...LON 4381 8461 4383 8417 4400 8405 4367 8391
      4359 8369 4373 8347 4367 8312 4354 8311
      4353 8258 4353 8311 4328 8312 4345 8256
      4353 8257 4346 8252 4328 8300 4289 8299
      4277 8435 4347 8437 4347 8461
TIME...MOT...LOC 2049Z 243DEG 29KT 4293 8398

BT
Special weather statement, Aug 24, 5:02 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
602 PM EDT WED AUG 24 2016

MIZ049-055-063-070-242300-
SANILAC-HURON-MACOMB-ST. CLAIR-
602 PM EDT WED AUG 24 2016

...HEAVY DOWNPOURS DURING EARLY EVENING...

AT 600 PM EDT...RADAR INDICATED SHOWERS AND ISOLATED THUNDERSTORMS
OVER THE THUMB REGION GENERALLY ALONG A LINE FROM PORT AUSTIN TO NEW
BALTIMORE. MOVEMENT WAS NORTHEAST AT 30 MPH.

LOCALLY HEAVY DOWNPOURS WILL BE THE PRIMARY HAZARD WITH THIS
ACTIVITY. WINDS OF 30 TO 40 MPH ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WARREN...TROY...ST. CLAIR SHORES...PORT HURON...MOUNT CLEMENS...
NEW BALTIMORE...RICHMOND...ST. CLAIR...ROMEO...BAD AXE...SANDUSKY...
CROSWELL...YALE...CAPAC...MARLETTE...SEBEWAING...HARBOR BEACH...
BROWN CITY...LEXINGTON AND UBLY.

TORRENTIAL RAINFALL WILL CAUSE LOW VISIBILITY FOR MOTORISTS AND MAY
PRODUCE LOCALIZED STREET FLOODING.

LAT...LON 4255 8259 4259 8263 4254 8281 4245 8288
      4246 8309 4289 8310 4289 8299 4328 8300
      4329 8312 4367 8312 4367 8346 4382 8346
      4390 8333 4388 8343 4389 8343 4392 8340
      4407 8292 4399 8274 4383 8263 4297 8242
TIME...MOT...LOC 2159Z 243DEG 29KT 4405 8296 4268 8276

BT

The radar

The Detroit radar (KDTX), 61 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 waterspout, 1 marine thunderstorm wind. Local standard time, as filed.

Waterspout, Detroit River

When
August 24, 6:04 PM EST
Where
Detroit River forecast zone, 2.21 mi ENE of Wyandotte
Reported by
Trained Spotter
Coordinates
42.214, -83.131

Spotters filmed a waterspout over the Detroit River.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
August 24, 6:42 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 2.55 mi NW of Metropolitan Beach
Measured
40 kt (46 mph) measured gust
Reported by
ASOS
Coordinates
42.608, -82.832

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2016Every state in 2016This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655802, 655803.